What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 17, 11:42 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Mar 17, 11:42 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1242 AM CDT Wed Mar 18 2020
.SHORT TERM... /NEW/
/Through Wednesday Night/
Evening surface analysis reveals a surface low over southeast
Colorado, with a quasi-stationary front stretched to the south and
east across the Texas Panhandle, then back to the east across
North Texas. This front has moved north during the past few hours
per surface observations, and now appears to be near the Red
River. The warm sector is characterized by dewpoints in the mid
60s and temperatures in the upper 60s. Despite rich boundary layer
dewpoints, the loss of daytime heating has resulted in diminished
instability.
A mesoscale convective system (MCS) continues to trek across the
Upper Brazos Valley, and should move through the Dallas/Fort Worth
Metropolitan Area during the next few hours. While instability has
decreased, modest wind shear remains in place. Severe wind gusts
will still be possible with this MCS, but the threat should be
fairly localized. Perhaps more pressing will be the flash flood
threat. The 00Z RAOB from Fort Worth showed a very moist profile,
with total precipitable water around 1.30 inches. This is well
above the 90th percentile for mid-March. This atmospheric profile
will support efficient rainfall processes and heavy rain rates.
The MCS is also moving into areas where up to four inches of rain
have fallen during the past few days. Multi-Radar/Multi-Sensor QPE
products show hourly rainfall accumulations of over one inch
associated with this line of thunderstorms, with some pockets
receiving nearly two inches in the last hour. As these heavy rains
track east into areas where the soils are already saturated, flash
flooding will become a concern. A Flash Flood Watch remains in
effect through this evening, but this will likely need to be
extended.
The aforementioned MCS should lose some of its punch towards
daybreak, and move off to our northeast. The rest of the day
Wednesday should be fairly quiet, though some isolated showers and
thunderstorms will be possible.
Heading into the evening however, another round of thunderstorms
should develop off to our west. These thunderstorms will merge
into another MCS, which is forecast to track into our northwestern
counties late Wednesday evening (much like the ongoing system
now). This MCS will have more instability to work with however, as
daytime highs on Wednesday should be about 10 degrees warmer than
they were on Tuesday. Because of this, the severe weather threat
(primarily in the form of damaging winds) will be a bit greater
than it was Tuesday. SPC has highlighted an Enhanced Risk for our
northwestern counties, with a Slight Risk for most areas near and
west of I-35/35W. These thunderstorms will continue eastward into
Thursday morning.
Godwin
&&
.LONG TERM... /NEW/
/Thursday and Beyond/
The upper low will progress northeastward through the Central
Plains on Thursday. Overnight showers and storms will likely
weaken Thursday morning, but should be able to regenerate Thursday
afternoon as the atmosphere destabilizes. Activity will likely
develop along a Pacific Front or remnant outflow boundary, which
should be draped northeast to southwest across the middle of the
CWA. The better coverage of storms Thursday afternoon/evening will
be northeast of the DFW Metroplex where the strongest lift
associated with the upper level system will be focused.
Instability and shear should be sufficient for a few severe
storms with both a large hail/damaging wind threat late afternoon
into early Thursday evening. There will also be a continued
potential for localized flash flooding due to well above-normal
March rainfall across the region. All precipitation is expected to
weaken while exiting to the east of the region Thursday night.
A second and stronger cold front will push southward through
North and Central Texas late Thursday night and Friday. After a
warm couple of days, things will cool off considerably with Friday
high temperatures remaining in the 50s and 60s. Added to the cool
air will be another round of rain, as an upstream shortwave
quickly approaches. This round of precipitation will primarily
affect Central Texas, where soils are less saturated, and
additional flooding concerns at this time appear minimal. Thunder
will be isolated and elevated in nature, and severe weather is not
expected.
A break in precipitation is expected on Saturday as the Friday
system heads for the East Coast. Cool conditions will persist with
temperatures running about 10 degrees below normal.
With split flow persisting across the CONUS, unsettled weather
remains likely as we enter next week. Another round of showers
across Central Texas is expected with a passing southern stream
shortwave on Sunday, with only a minimal chance of thunder and no
severe weather expected. A brief period of upper level ridging
will develop on Monday, allowing afternoon high temperatures to
rebound into the 70s. A shortwave will flatten the ridge on
Tuesday, producing enough lift for a slight chance of showers
across the eastern half of the forecast area. A break in the
weather pattern will develop by the middle of next week, bringing
a couple of days of nice weather during that time. Mid range
models then bring another low across the Plains around the end of
next week.
30
&&
.AVIATION... /NEW/
/06Z TAFs/
Concerns -- Widespread TSRA for Metroplex TAF sites. Additional
round of TSRA Wednesday night/Thursday morning.
As of this writing, a line of TSRA extends from KGLE to KLUD to
KBKD. Gusty winds, small hail, and tops to 40 kft can be expected
with this line of TSRA. This line should reach western Metroplex
TAF sites within the next hour, and push through the Metroplex
over the next few hours. Expect prevailing MVFR CIGs/vsby during
these storms, with IFR likely at times. Storms should exit during
the morning hours, with convective chances ending by 18Z.
Another round of TSRA appears likely Wednesday night after 03Z,
but because of uncertainties in timing, opted to preclude mention
in TAF with this issuance.
Godwin
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 64 78 66 79 50 / 80 80 70 70 10
Waco 67 76 67 80 54 / 40 30 70 80 30
Paris 58 74 65 76 50 / 80 90 50 100 20
Denton 62 77 66 78 44 / 90 80 70 60 5
McKinney 62 76 66 78 46 / 80 90 70 80 10
Dallas 65 77 66 79 51 / 80 80 70 80 10
Terrell 66 75 67 78 51 / 60 80 60 90 20
Corsicana 66 75 67 78 57 / 50 50 60 90 30
Temple 65 76 66 80 56 / 20 20 70 70 50
Mineral Wells 63 79 63 77 46 / 90 60 70 40 5
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for TXZ091>095-
100>107-115>123-129>134-141.
&&
37/30
Hazardous weather outlook, Mar 17, 11:47 PM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1247 AM CDT Wed Mar 18 2020
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-190600-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1247 AM CDT Wed Mar 18 2020
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
Thunderstorms will move across North Texas early this morning. A few
thunderstorms may be strong and produce gusty winds and small hail.
Heavy rain rates may also lead to flash flooding in some areas.
Another round of thunderstorms is expected across North Texas
tonight. Some thunderstorms may be severe with damaging winds and
large hail being the main hazards. Heavy rainfall over already
saturated soils may lead to flash flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Additional thunderstorms are possible each day through the remainder
of the week and into the weekend.
A few strong to potentially severe storms are possible again late
Wednesday night into Thursday morning, mainly along and west of I-35.
Additionally, locally heavy rain may produce flooding, or even
possibly flash flooding within areas where soils are supersaturated.
Severe weather is not expect beyond Thursday.
.SPOTTER INFORMATION STATEMENT...
Limited spotter activation may be requested across parts of North
Texas this evening and tonight.
In the hours before
Special weather statement, Mar 17, 11:12 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1212 AM CDT Wed Mar 18 2020
TXZ102-103-180545-
Denton TX-Wise TX-
1212 AM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WISE AND
SOUTHWESTERN DENTON COUNTIES UNTIL 1245 AM CDT...
At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm over
New Fairview, or 10 miles north of Briar, moving east at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Decatur, Briar, Pecan Acres, Justin, Northlake, New Fairview, Aurora,
Boyd, Rhome, Ponder and Newark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3300 9761 3325 9760 3326 9726 3299 9726
TIME...MOT...LOC 0512Z 258DEG 28KT 3312 9751
Dunn
Special weather statement, Mar 17, 11:58 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1258 AM CDT Wed Mar 18 2020
TXZ103-180630-
Denton TX-
1258 AM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DENTON COUNTY UNTIL 130
AM CDT...
At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm over
Denton, moving east at 25 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Frisco, Denton, Corinth, Lake Dallas, Sanger, Little Elm, Krum, Pilot
Point, Argyle, Shady Shores, Aubrey, Krugerville, Cross Roads, Ray
Roberts Park Isle Du Bois, Oak Point and Lincoln Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3341 9684 3317 9684 3311 9722 3329 9728
3342 9707
TIME...MOT...LOC 0557Z 253DEG 23KT 3323 9717
30Special weather statement, Mar 18, 12:33 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
133 AM CDT Wed Mar 18 2020
TXZ115-180700-
Stephens TX-
133 AM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STEPHENS COUNTY
UNTIL 200 AM CDT...
At 133 AM CDT, Doppler radar was tracking a strong thunderstorm near
Necessity, or 9 miles southeast of Breckenridge, moving east at 40
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Necessity and Gunsight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3281 9858 3252 9858 3252 9890 3271 9893
TIME...MOT...LOC 0633Z 258DEG 33KT 3264 9883
30
Special weather statement, Mar 18, 12:38 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
138 AM CDT Wed Mar 18 2020
TXZ093-104-180715-
Collin TX-Grayson TX-
138 AM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLLIN AND SOUTHERN
GRAYSON COUNTIES UNTIL 215 AM CDT...
At 137 AM CDT, Doppler radar was tracking a strong thunderstorm over
Celina, or 11 miles northwest of McKinney, moving east at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
McKinney, Sherman, Prosper, Anna, Celina, Van Alstyne, Howe,
Whitewright, Gunter, Bells, Tom Bean, Savoy, Dorchester, Melissa,
Blue Ridge, Tioga, Weston, Westminster and Luella.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3363 9638 3324 9639 3322 9684 3341 9684
3341 9691 3350 9694
TIME...MOT...LOC 0637Z 258DEG 29KT 3333 9678
30Special weather statement, Mar 18, 1:13 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
213 AM CDT Wed Mar 18 2020
TXZ116-180745-
Palo Pinto TX-
213 AM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR PALO PINTO COUNTY UNTIL 245 AM
CDT...
At 213 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Gordon, or 19 miles southwest of Mineral Wells, moving
east at 40 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Mineral Wells, Graford, Gordon and Mingus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3295 9843 3301 9843 3299 9806 3251 9807
3253 9845 3295 9848
TIME...MOT...LOC 0713Z 263DEG 33KT 3269 9838
30Special weather statement, Mar 18, 1:17 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
217 AM CDT Wed Mar 18 2020
TXZ093-094-104-105-180800-
Hunt TX-Collin TX-Grayson TX-Fannin TX-
217 AM CDT Wed Mar 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUNT...NORTHEASTERN
COLLIN...SOUTHEASTERN GRAYSON AND FANNIN COUNTIES UNTIL 300 AM CDT...
At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Whitewright, or 16 miles southwest of Bonham, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Bonham, Leonard, Honey Grove, Whitewright, Wolfe City, Bells, Tom
Bean, Savoy, Celeste, Ector, Dodd City, Bailey, Ravenna, Bonham State
Park, Blue Ridge, Trenton, Ladonia, Windom and Westminster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3320 9648 3360 9653 3377 9598 3327 9586
TIME...MOT...LOC 0717Z 257DEG 31KT 3342 9638
30
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881180, 881189, 881198, 881175, 881205, 881217, 883178, 881043, 881044, 881051, 881055, 881056, 881061, 883195, 881064, 881062, 881057, 881058, 883196, 881219, 881220, 881203, 881201, 881816, 881817, 881819, 881065, 881066, 881818.